Medication-Induced Dystonic Reactions 

Updated: Jun 27, 2022
Author: J Michael Kowalski, DO; Chief Editor: David Vearrier, MD, MPH 

Overview

Practice Essentials

Dystonic reactions are reversible extrapyramidal effects that can occur after administration of a neuroleptic drug. Symptoms may begin immediately or can be delayed hours to days. Although a wide variety of medications can elicit symptoms, the typical antipsychotics are most often responsible.

Dystonic reactions (ie, dyskinesias) are characterized by intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, extremities, and even the larynx.[1, 2] Although dystonic reactions are rarely life threatening, the adverse effects often cause distress for patients and families.

Medical treatment is usually effective to abate acute symptoms. With treatment, motor disturbances resolve within minutes, but they can reoccur over subsequent days.

Pathophysiology

Although dystonic reactions are occasionally dose related, these reactions are more often idiosyncratic and unpredictable. They reportedly arise from a drug-induced alteration of dopaminergic-cholinergic balance in the nigrostriatum (ie, basal ganglia). Most drugs produce dystonic reactions by nigrostriatal dopamine D2 receptor blockade, which leads to an excess of striatal cholinergic output. High-potency D2 receptor antagonists are most likely to produce an acute dystonic reaction.[3, 4]

Older individuals may carry less risk for the development of dystonia because of diminished numbers of D2 receptors with aging.[5] Agents that balance dopamine blockade with muscarinic M1 receptor blockade, like atypical antipsychotics, are less likely to elicit dystonic reactions. Paradoxically, dystonic reactions may be increased through nigrostriatal dopaminergic activity that occurs as a compensatory response to dopamine receptor blockade.

Cases of acute dystonic reactions to drugs (eg, metoclopramide) that are metabolized by the cytochrome P450 2D6 (CYP2D6) enzyme have been reported in patients carrying CYP2D6 alleles associated with poor CYP2D6 metabolism. Such patients may have a family history of medication-related acute dystonia.[6]

Etiology

Neuroleptics (antipsychotics), antiemetics, and antidepressants are the most common causes of drug-induced dystonic reactions.[7, 8, 9, 10, 11]  Acute dystonic reactions have been described with every antipsychotic. Alcohol and cocaine use increase risk.[12, 13]  Cases involving other drugs have been reported, including methylphenidate, carbamazepine, and duloxetine.[14, 15, 16]

Predisposing factors include a family history of dystonia and viral infection.

Epidemiology

The incidence of acute dystonic reactions varies according to individual susceptibility, drug identity, dose, and duration of therapy. The actual incidence of dystonic reactions is unknown, owing to misdiagnosis and underreporting.  Variations in incidence are as follows:

  • There is no identified increased risk of dystonic reaction attributable to race.
  • The incidence of dystonic reactions is greater in males than in females.
  • These reactions are more common in children, teens, and young adults (ie, 5-45 years. [17, 18] ; the risk of reaction decreases as age increases.

Prognosis

In rare instances, as with laryngeal involvement, airway management may be necessary. Dystonic reactions are typically not life threatening and result in no long-term effects. Complete resolution of symptoms is expected following treatment. However, symptoms may reoccur up to 72 hours later. No long-term sequelae are expected from acute dystonic reactions once the inciting agent is discontinued.

 

Presentation

History

Dystonic reactions most often occur shortly after initiation of drug treatment or an increase in drug dose; 50% occur within 48 hours of initiation of treatment, and 90% occur within 5 days. A literature review by Hawthorne and Caley found among published reports of extrapyramidal reactions associated with serotonergic antidepressant therapy—not only dyskinesia but also akathisia, dyskinesia, parkinsonism, and mixed extrapyramidal reactions—that the reactions typically developed within 30 days of either the start of treatment or a dosage increase.[19]

Risk factors for drug-induced dystonic reactions include a family history of dystonia, a recent history of cocaine or alcohol use, or treatment with a potent dopamine D2 receptor antagonist (eg, fluphenazine, haloperidol).[20, 21] Incecik et al report a case in which albendazole induced a dystonic reaction that cleared up with discontinuation of the drug.[18]

Obtain history from others if patient is not able to speak.

Obtain medication history, including new medications and/or dosage increases.

Physical Examination

Mental status is unaffected.  Vital signs are usually normal.

Physical examination findings may include any of the following:

  • Oculogyric crisis - fixed deviation of the eyes in one direction
  • Buccolingual crisis
  • Protrusion of tongue
  • Trismus
  • Forced jaw opening
  • Difficulty in speaking
  • Facial grimacing
  • Torticollis, usually associated with oculogyric and buccolingual crisis
  • Opisthotonic crisis
  • Lordosis or scoliosis
  • Tortipelvic crisis - Typically involves hip, pelvis, and abdominal wall muscles, causes difficulty with ambulation

The remaining physical examination findings are normal.

 

DDx

Diagnostic Considerations

Anticholinergic toxicity may be confused with dystonia. Do not administer antimuscarinic agents in questionable cases.

Other problems to consider in the differential diagnosis include oropharyngeal infections and upper airway obstruction.[22]

Differential Diagnoses

 

Workup

Laboratory Studies

The diagnosis is usually apparent from the history and physical examination. A history of medication exposure is usually obtained. Even when a supporting history is not obtained, the clinical picture alone is enough to strongly suggest the diagnosis. A predictable, rapid resolution of symptoms following treatment confirms the diagnosis. Failure to improve, however, should prompt the clinician to consider alternative diagnosis.[23] In most cases, laboratory and imaging tests are not needed.

 

Treatment

Emergency Department Care

Emergency interventions other than pharmacologic treatment rarely are required.

Securing the airway is rarely necessary. Laryngeal and pharyngeal dystonic reactions may place the patient at risk of imminent respiratory arrest.  In cases with respiratory compromise, as with laryngeal involvement, patients should be observed for a prolonged period (12-24 h).[24]

Pharmacologic treatment, typically with anticholinergic agents, resolves the reaction. Continue medication for 48-72 hours to prevent relapse, as follows:

  • Benztropine 1-2 mg PO bid
  • Diphenhydramine 25-50 mg PO qid

 

Consultations

Arrange psychiatric follow-up care if patient has a dystonic reaction while taking neuroleptic medication. When continued neuroleptic therapy is necessary, maintain patient on an anticholinergic agent or switch to a neuroleptic less likely to produce an acute dystonic reaction.  

 

Medication

Medication Summary

The goals of pharmacotherapy are to reduce morbidity and prevent complications. Anticholinergic agents and benzodiazepines are most often used.

Anticholinergic agents

Class Summary

The goals of pharmacotherapy are to reduce morbidity and prevent complications. The most commonly used agents are benztropine and diphenhydramine. Both are effective treatments, and data do not support one over the other.

IV is the route of choice, with signs and symptoms often resolving within 10 minutes. The medication can be delivered IM if an IV line cannot be established, but medications will take 30 min to be absorbed. More than 1 dose may be necessary for complete resolution of dystonia.

Benztropine (Cogentin)

By blocking striatal cholinergic receptors, benztropine may help in balancing cholinergic and dopaminergic activity.

Diphenhydramine (Benadryl)

Although an antihistamine, diphenhydramine also possesses significant anticholinergic properties. The mechanism of action is identical to that of benztropine.

Benzodiazepines

Class Summary

Normal balance between dopamine and acetylcholine in the basal ganglia involves modulation from GABA-containing striatonigral neurons. GABA-ergic neurons are inhibitory and antagonize excitatory dopaminergic neurons. GABA agonists (eg, benzodiazepines) may be helpful for acute dystonic reactions when anti-muscarinic agents are not approporiate.

Diazepam (Valium)

Some recommend using diazepam for patients with dystonic reactions refractory to anticholinergic therapy or when such therapy is contraindicated.

 

Questions & Answers